William W’s Story
NO WARNING WHAT-SO-EVER
On February 27, 2015, I woke up in excruciating pain, knowing something was horribly, horribly wrong. I walked to the bathroom, each step sounding like I was breaking bones in my feet, crawled back to the bedroom and have been in a wheelchair 24/7 or in bed ever since. Just days before that, as a Minnesota band director, I had been named the Schmitt Music Company’s “2014-2015 Director of the Year”, a tremendous award given to the finest music educator in a seven state region, and little did they know I would never teach again. I was extraordinarily active as a band director in the Edina, Minnesota Public Schools, was a perfectly healthy 60 year old, was taking no medications, swam 3 days a week, and feeling on top of the world. That Friday, February 27, 2015 I immediately called in sick, and within a short time had to take a medical leave for the remainder of the school year, and I am now on long-term disability from the school system indefinitely and permanently in a wheelchair. Why – all because of 3 pills causing this Levofloxacin poisoning.
The night before my onset, on Thursday, February 26th I came home for a high school band concert and decided to watch the evening news before I went to bed. I turned on the news, and immediately there was a KSTP TV expose’ about a lady, Jeannie Dahlberg, who lives near us in Princeton, MN. Jeannie had taken the same two drugs I was taking, prednisone and Levofloxacin, and 3 years later she was struggling with horrible, debilitating side effects. I had just taken my 3rd Levofloxacin pill about 10 minutes earlier, yet I felt okay, and went to bed thinking, wow am I glad I don’t have her reaction to that medication. I awoke the next morning, unable to walk and knowing immediately what had happened and that I was in horrible, horrible trouble, and I have been in a wheelchair ever since.
NEED FOR BETTER DRUG EDUCATION FOR HEALTH CARE WORKERS
About 2 weeks prior to my Levofloxacin poisoning, I was diagnosed with a sinus infection and my primary care physician sent me to an ear, nose and throat specialist that I had seen previously. He put me on about 3 weeks worth of prednisone and then on my return visit 3 days later he also put me on the generic form of Levaquin, Levofloxacin. I reminded him that he had put me on prednisone already and I specifically asked him “is it ok to be on Levofloxacin too?” He replied, “It shouldn’t be a problem.” When I went to the Target pharmacy to pick up the prescriptions, I directly asked the pharmacist the same question and he also replied, “it shouldn’t be a problem”. I know now what both of those two health care professionals should have known – that there is a “black box warning” that only doctors can see, that says to never prescribe these two drugs together to people over the age of 60. It has changed my life and every moment of every day for me forever, and it could have easily been avoided.
DOCTOR ARE BOTH INFORMED AND IGNORANT
I am astounded that the health care workers I have seen are either very knowledgeable about these Fluoroquinolone dangers or very ignorant and even arrogant. I have Mayo doctors that have said “I would never take those drugs or prescribe those drugs (unless someone was on their death bed), and I put them on my own family’s “do not take/allergy” lists”. On the other hand I have Mayo doctors who proudly, and even arrogantly state I still use those Fluoroquinolone drugs as a drug of first choice all the time! I think to myself, “I hope you only give them to your family members and see how you like them then”. I have had other doctors say they used to give Cipro for anyone leaving the country and they never do that now, they say just take some peptol bismol with you. I have other doctors that say they now never prescribe Fluoroquinolones unless it is an extremely urgent situation where no other drug is available, but they no longer prescribe it for typical sinus or urinary tract infections like it was prescribed for years.
I basically have had to retire, although technically I am on a medical long-term leave of absence. My wife was forced to retire early to take care of me. We have been to the Mayo Clinic in Rochester, Minnesota dozens of times and seen dozens of doctors and had dozens of virtually every test they could imagine, from many MRIs to CT Scans, and you name it, over the past 7 months. I have had weeks with full body convulsions/tremors/seizures or whatever you want to call them. With any pressure on my feet, the convulsions begin in my feet and within minutes my entire body is in convulsions. I have been in to the emergency rooms with these convulsions about a half dozen times. I have accumulated probably close to $100,000 in doctor bills and every doctor I have seen, even the best of the best at the Mayo Clinic, doesn’t know exactly what to tell me. Most of the tests have come back negative, yet I can’t walk 4 steps without my feet convulsing and within minutes my entire body convulses very painfully. I am totally and completely wheelchair bound.
For the first month I went downhill every single day. For the next two months I was up and down daily. For the past 4 months I have been moderately stable, but I can’t stand or walk without pain and am in bed or a wheelchair 24/7. I have constant painful twitches all over my body if I am not exactly on my anti-seizure medication, clonazepam every three hours, and I always need to be off my feet completely. Initially my doctors hoped it would take weeks, not months to heal, but now may Mayo doctors are saying it is hard to predict if I will walk in months, years or ever.
FIRGHTING HARD DAILY TO IMPROVE
I am not taking a wait and see approach. I am in the Sister Kenny rehabilitation therapy pool or the LA Fitness pool every single day, for at least an hour, trying to teach myself to walk again. However, if I am not in water up to my neck when I try to walk, my convulsions start immediately. It is extremely slow progress, and at this rate, I would guess that if I am fortunate, I might be able to walk again with a walker sometime in the next two to four years. My life will never be the same, nor will my family’s life. I can no longer drink tap water, because it sets off my fluoroquinolone response, which is a severe gurgling in my stomach that ultimately can lead to my convulsions. I only eat organic, non-GMO, gluten-free foods and I can no longer eat chicken, for instance, that is not certified organic, because the antibiotics fed to the chicken will immediately set off my fluoroquinolone response. I no longer drive, or walk, or do many of the things everyone else takes for granted – all because of 3 pills.
A NEW EDUCATIONAL PATH
I am also taking an aggressive stance to educate others about Fluoroquinolone toxicity – including health care workers. I am shouting the warning and have dozens of people have thanked me for alerting them to the dangers and thus have avoid being given the same drugs I had been given. I have shared my journey on Facebook in great detail and most of my posts are public so people can look me up at William Webb in Edina, MN and follow my story. Even in my circle of Facebook friends, I could share 50 unbelievable fluoroquinolone horror stories, from just my friends, ranging from ruptured tendons and life-long struggles, to death after onset of the Levaquin toxicity. Fortunately, I have a huge, positive support network that has been behind me always.
AFFECTS YOUNG AND OLD ALIKE
Unfortunately this does not just affect the older generation. As a former teacher, I have a former band student who graduated in 2010 and she called me asking if her sister and I could meet because her 23-year-old sister had taken Levofloxacin and was going through the same things I was going through. This young lady sat right next to me in her wheelchair, was going to the Mayo Clinic at the same time I was, but she was having 20 seizures a day, each lasting about 5 minutes, about every half hour!! I have met in local Twin Cities support groups with people going through the same fluoroquinolone poisoning and the stories are all tragic, and people feel helpless and betrayed by our government and big pharma.
My brother-in-law who is a medical doctor, and also has his law degree, suggested I talk to an attorney. I called a highly recommended local attorney and asked if she would take on my case against the maker of Levofloxacin. She said that if there was anyone in this country who would love to take on my case it would be her – because her husband had his life ruined by Levofloxacin too. However, she said that with the horrible laws in this country protecting generic drug manufacturers, there would be no law firm willing to take on the case in fighting big pharma. She said it was a horrible thing this country is doing to many individuals like myself, but there is absolutely no recourse and also no incentive for the drug companies to change. It is unconscionable, yet legal for them to ruin lives like this.
GENERIC DRUG COMPANIES ARE GETTING OFF SCOTT- FREE
I continue to go to the Mayo Clinic for testing, and the $100,000 worth of bills I have accumulated already, are not being paid for by the drug companies, we all pay for it in higher insurance premiums and healthcare costs. Shame on this country, on legislators, and big pharma for ignoring the rights of individuals in this country!! Individuals should be able to sue generic manufacturers when they have been permanently disabled or killed. As a teacher I could be sued for many relatively minor incidents, yet generic drugs can ruin lives forever, and people can die and there is no recourse!!!! Something must change with the generic drug laws in this country – NOW!!!!!!!!